South Dakota, 2009

Hail in South Dakota, June 13, 2009

June 13, 2009 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced quarter sized hail northwest of Witten.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail northwest of Witten.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 2:45 PM CST, 3 hours earlier.

Area forecast discussion, Jun 13, 2:45 PM CST, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT SAT JUN 13 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS
ND...WITH AN AREA OF HIGH PRESSURE CENTERED SOUTHEAST OF THE REGION.
UPPER LEVEL ANALYSIS HAS WEAK RIDGING OVER THE SOUTHERN PLAINS INTO
THE NORTHERN ROCKIES...WITH UPPER TROF ALONG THE WEST COAST. CLOUDS
ARE GRADUALLY INCREASING ACROSS THE AREA...WITH THE MOST CLOUDINESS
ACROSS THE BLACK HILLS AND SOUTHWESTERN SD. REGIONAL RADARS SHOWING
SHOWERS AND STORMS DEVELOPING ACROSS EASTERN WY...THE NEB
PANHANDLE...AND SOUTHWESTERN SD AT THIS TIME. TEMPS ARE IN THE UPPER
60S AND 70S AT MOST LOCATIONS WITH LIGHT SOUTH TO SOUTHEAST WINDS.

DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FOR THE
NEXT SEVERAL DAYS AS SOUTHWESTERLY FLOW ALOFT BRINGS NUMEROUS
DISTURBANCES ACROSS THE REGION. THREAT FOR SEVERE STORMS OVER THE
NEXT FEW DAYS WILL BE HIGHEST SUNDAY AFTERNOON AND EVENING...
ESPECIALLY ACROSS THE BLACK HILLS AREA. MOIST SOUTH TO SOUTHEASTERLY
FLOW AT THE LOW LEVELS WILL ALSO BRING A THREAT FOR HEAVIER RAINFALL
FROM SOME STORMS...ESPECIALLY ON SUNDAY.

FOR LATE THIS AFTERNOON AND TONIGHT...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS THE REGION. THE BETTER CHANCES WILL BE
ACROSS NORTHEAST WY AND SOUTHERN SD...WHERE BETTER MOISTURE AND
INCREASING UPPER LEVEL SUPPORT WILL BE IN PLACE. A FEW STRONG STORMS
ARE LIKELY INTO THIS EVENING...MAINLY ACROSS THE SOUTHWESTERN
CWA...WITH A SEVERE STORM OR TWO NOT OUT OF THE QUESTION. INCREASING
LOW LEVEL JET ACROSS NORTH CENTRAL NEB AND SOUTH CENTRAL SD COULD
ALSO BE A TRIGGER FOR MORE THUNDERSTORM ACTIVITY ACROSS THOSE AREAS
OVERNIGHT. LOWS WILL BE MOSTLY IN THE 50S.

SOME LINGERING SHOWERS AND STORMS ARE POSSIBLE EARLY SUNDAY ACROSS
SOUTHERN AND WESTERN AREAS...BUT MAIN ACTIVITY SHOULD HOLD OFF UNTIL
THE AFTERNOON AS INSTABILITY AND ANOTHER SHORTWAVE APPROACH. HIGHS
WILL BE IN THE 70S AGAIN. SURFACE LOW WILL DEVELOP ACROSS NORTHEAST
WY DURING THE DAY...ALLOWING FOR BREEZY SOUTH TO SOUTHEAST WINDS TO
THE EAST OF THE LOW. BETTER INSTABILITY WILL BE JUST EAST OF THE LOW
ACROSS FAR NORTHEAST WY AND WESTERN SD ALONG WITH GOOD VERTICAL AND
SPEED SHEAR. MAIN SEVERE THREAT WILL BE ACROSS THESE AREAS...
ESPECIALLY IN THE VICINITY OF THE BLACK HILLS...WHERE MORE
CONCENTRATED ACTIVITY WILL LIKELY DEVELOP. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN THREATS...BUT THERE IS AT LEAST A SLIGHT
THREAT FOR TORNADOES TO THE NORTHEAST OF THE SURFACE LOW...MAINLY
ACROSS FAR NORTHEASTERN WY AND NORTHWESTERN SD. LOCALLY HEAVY
RAINFALL IS ALSO LIKELY WITH SOME OF THE STORMS AS PRECIPITABLE
WATER VALUES WILL BE AROUND 1 INCH ACROSS A GOOD PART OF THE AREA.
THE THREAT FOR SEVERE WX SHOULD CONTINUE INTO THE EVENING AS
ACTIVITY SHIFTS FURTHER EAST.

CHANCES FOR SHOWERS AND STORMS WILL CONTINUE ON MONDAY AS SURFACE
LOW MOVES SLOWLY NORTHEASTWARD AND COMPACT SHORTWAVE TROF/UPPER LOW
PASS OVER THE NORTHERN PLAINS. BETTER CHANCES WILL PROBABLY BE MORE
CONFINED TO NORTHERN PORTIONS OF THE CWA. TEMPS WILL REMAIN
SEASONABLY WARM...HIGHS MOSTLY IN THE 70S. SEVERE THREAT ON MONDAY
LOOKS A BIT LOWER...BUT A FEW STRONG TO SEVERE STORMS ARE CERTAINLY
POSSIBLE FROM THE BLACK HILLS EASTWARD.

EXTENDED...THE WEATHER PATTERN THROUGH THE BEGINNING OF THE EXTENDED
PERIOD WILL BE DOMINATED BY A LARGE UPPER TROUGH OVER THE WESTERN
UNITED STATES WITH SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS.
THIS WILL LEAD TO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME ON
WEDNESDAY NIGHT AND THURSDAY AS THE UPPER TROUGH CROSSES THE
NORTHERN PLAINS. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE
PERIOD.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS MUCH OF THE AREA
TONIGHT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE
OF STRONG THUNDERSTORMS WILL BE OVER SOUTHWESTERN AND SOUTH CENTRAL
SOUTH DAKOTA. MVFR...WITH AREAS OF IFR...CONDITIONS ARE EXPECTED TO
DEVELOP OVER PARTS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH
DAKOTA AROUND 08Z TONIGHT...CONTINUING UNTIL AROUND 15Z SUNDAY
MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 13, 3:55 AM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
355 AM MDT SAT JUN 13 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
355 AM MDT (455 AM CDT) SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF AFTERNOON THUNDERSTORMS ACROSS NORTHEAST
WYOMING...AND FAR WESTERN AND SOUTHWESTERN SOUTH DAKOTA. ALTHOUGH AN
ISOLATED SEVERE THUNDERSTORM OR TWO CANNOT BE RULED OUT...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA SUNDAY. SOME
STORMS MAY BE SEVERE ACROSS PARTS OF NORTHEAST WYOMING...THE BLACK
HILLS...AND SOUTHWEST SOUTH DAKOTA.

THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY THROUGH FRIDAY
AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 13, 4:14 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 ENE OELRICHS          43.21N 103.09W
06/13/2009  E1.00 INCH       FALL RIVER         SD   PUBLIC

            ALMOST AN INCH OF RAIN TOO.

&&

MSMITH
Local storm report, Jun 13, 4:23 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             ROCKERVILLE             43.96N 103.36W
06/13/2009  M1.00 INCH       PENNINGTON         SD   FIRE DEPT/RESCUE

            HAIL UP TO QUARTER SIZE FELL FROM 405 PM TO 415 PM MDT.
            HAIL ACCUMULATED SEVERAL INCHES DEEP.

&&
Local storm report, Jun 13, 4:39 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             7 ENE OELRICHS          43.21N 103.09W
06/13/2009  E1.00 INCH       FALL RIVER         SD   PUBLIC

&&

MSMITH
Special weather statement, Jun 13, 4:39 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT SAT JUN 13 2009

SDZ044-132345-
BENNETT-
INCLUDING THE CITIES OF...LACREEK WILDLIFE REFUGE...
MARTIN AND TUTHILL
439 PM MDT SAT JUN 13 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 438 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.
THIS STORM WAS LOCATED 6 MILES WEST OF TUTHILL...OR 7 MILES EAST OF
MARTIN...AND WAS MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TUTHILL AND LACREEK WILDLIFE REFUGE...

RICHARDS
Local storm report, Jun 13, 5:16 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 WNW LACREEK WILDLIFE  43.13N 101.60W
06/13/2009  E1.00 INCH       BENNETT            SD   PUBLIC

&&

MSMITH
Special weather statement, Jun 13, 5:22 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT SAT JUN 13 2009

SDZ042-140015-
SHANNON-
INCLUDING THE CITIES OF...BATESLAND...PINE RIDGE AND WOUNDED KNEE
522 PM MDT SAT JUN 13 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 520 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED 10 MILES NORTHWEST OF PINE RIDGE...AND WAS MOVING EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  PINE RIDGE...
  WOUNDED KNEE...

CARSTENS

The radar

The North Platte radar (KLNX), 181 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tripp

When
June 13, 5:45 PM CST
Where
Tripp County, 10.87 mi NW of Witten
Measured
1 in hail
Reported by
Public
Coordinates
43.560, -100.202

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165006.